Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS North Platte, NE

July 21, 2004Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2004, 5:26 PM MDT for Keith County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 5:26 PM MDT (23:26 UTC)
Expired
Jul 21, 2004, 6:30 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keith County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:54 PM MDTHAIL 0.757 Nw Ogallala, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212326
SVRLBF
NEC101-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM MDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 630 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF LEMOYNE TO 16 MILES SOUTHWEST OF BRULE...
  ...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRULE AROUND 540 PM MDT
  OGALLALA AND KEYSTONE AROUND 555 PM MDT
  ROSCOE AROUND 605 PM MDT
  PAXTON AND SARBEN AROUND 630 PM MDT

LAT...LON 4139 10197 4102 10205 4104 10129 4137 10129

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:05 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 2:05 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT WED JUL 21 2004

...TEMPERATURES THE NEXT SEVERAL DAYS AND PRECIPITATION CHANCES ARE
MAIN FORECAST CHALLENGES....

.DISCUSSION...
NEAR TERM...(TONIGHT THROUGH SATURDAY)...MAIN FCSTING DILEMMA TDY IS
PRECIP CHANCES OVER THE NEXT COUPLE OF DAYS. WITH TEMPS APPG THE 90
DEG MARK THIS AFTN...SOME ELEVATED CU HAS FORMED ACROSS THE FA THIS
AFTN. HAVE CONTINUED MENTION OF ISOLATED TSRAS THIS EVENING TO COVER
ANY STRAY CONVECTION WHICH FORMS. WILL EVAL THIS CLOSELY NEAR
ISSUANCE AND TRIM BACK IF NEEDED. PRECIP CHANCES INCREASE ON
THURSDAY AS A STRONG CANADIAN COLD FRONT TRAVERSES THE FA DURING THE
DAY. COLD AIR POOL ROBUST BEHIND THIS FEATURE WITH TEMPS IN THE 70S
OVER NERN MT AND WRN ND...WITH 60S PRESENT OVER THE BORDER IN SRN
CANADA. PLENTY OF LOW LEVEL MOISTURE EXISTS JUST AHEAD OF THE FRONT
AS EVIDENCED BY PW/S BETWEEN AN INCH TO 1.5 INCHES. ALL THIS COLD
AIR CRASHING INTO ALL THIS MOISTURE WILL BE VERY FAVORABLE FOR
PRECIP. WILL POST 50+ POPS ACROSS MOST OF THE FA TOMORROW. WILL GO
LOW LIKELY IN THE SOUTH AS THE FRONT WILL PASS THROUGH THESE AREAS
DURING PEAK HEATING. POST FRONTAL PRECIP CONTINUES TO LOOK FAIRLY
FAVORABLE FOR MOST LOCATIONS THROUGH MIDNIGHT THURSDAY NIGHT...WITH
MOIST ERLY UPSLOPING CONDS THROUGH 05Z. BY MIDNIGHT...SFC HIGH
BUILDS INTO THE PANHANDLE...TURNING OFF THE PRECIP MECHANISM
TEMPORALLY. PRECIP CHANCES RETURN ON FRIDAY AFTN/EVE AND SATURDAY
AFTN AND EVE AS A COUPLE OF SHORTWAVES APPROACH THE FA. HAVE PAINTED
HIGHEST POPS ACROSS THE WEST (BETTER LOW LEVEL UPSLOPING
COMPONENT)...WITH SLIGHT CHANCES FURTHER EAST. AS FOR
TEMPS...DROPPED THESE SHARPLY ON FRIDAY...WITH MOSTLY CLOUDY SKIES
AND ERLY WINDS EXPECTED. USUALLY A GOOD SETUP COOL/CLOUDY CONDS.
THIS SETUP WAS VERY SIMILAR TO THE THIRD WEEK OF JUNE...WHERE WE
FAILED TO REACH 60 AT LBF FOR TWO CONSECUTIVE DAYS.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...DECENT RUN TO RUN
CONSISTENCY NOTED THIS MORNING WITH RESPECT TO THE GFS. CONDS WILL
BE WET ON SUNDAY AS UPPR TROF (CLOSED LOW TRAVERSES SOUTH DAKOTA).
GOOD SUBSIDENCE BEHIND THIS FEATURE ON MONDAY AND TUESDAY (SFC HIGH
BUILDING OVHD) ON WEDNESDAY SRLY FLOW RETURNS UNDER NWRLY FLOW
ALOFT. THIS WILL ALLOW TEMPS TO REBOUND BACK TOWARD CLIMO BY
WEDNESDAY.

&&

.SYNOPSIS...H5 PATTERN FAIRLY FLAT ACROSS THE CENTER OF THE CONUS
WITH SEVERAL EMBEDDED WAVES FROM THE CENTRAL PLAINS WWD TO THE PAC
COAST. MAIN FEATURE TO NOTE IS THE ABNORMALLY STRONG CLOSED LOW OVR
THE NRN HUDSON BAY. A STRONG TROF EXTENDING FROM THIS FEATURE INTO
SRN SASKATCHEWAN...ATTM HAS SHOT A STRONG COLD FRONT INTO NRN ND.
THIS FEATURE IS ON TRACK TO RACE SWD OVER NIGHT AS A
SECOND...STRONGER H5 TROF PUSHES INTO ND DURING THE OVERNIGHT HOURS.
MODELS PROG A 5340 GPM LOW BUILDING INTO SRN HUDSON BAY BY THURSDAY
EVENING. SFC TROF...WHICH BROUGHT TSRAS TO THE ERN FA YSTRDAY...HAS
SUNK INTO NORTHERN KANSAS...AS HAS THE SVR WX THREAT.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 21, 3:15 PM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT WED JUL 21 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-221030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH
PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...SPRINGV
IEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
415 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
A WEAK FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT ACROSS THE OUTLOOK AREA. UPPER AIR WIND PROFILES
DO NOT FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. BRIEF HEAVY
RAIN WILL BE POSSIBLE WITH ANY OF THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND A FEW THUNDERSTORMS WILL AGAIN OCCUR ACROSS THE OUTLOOK
AREA ON THURSDAY INTO THURSDAY NIGHT AS A SERIES OF WEAK UPPER LEVEL
IMPULSES INTERACT WITH A RATHER MOIST ATMOSPHERE. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY AS A REINFORCING
UPPER LEVEL TROUGH BRINGS IN COOL CANADIAN AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

POWER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.